Hail, Lawrence
- When
- August 13, 1:10 PM MST to 1:30 PM MST
- Where
- Lawrence County, 0.45 mi E of Whitewood
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.459, -103.631
Nickel to quarter size hail fell with a thunderstorm over the northern Black Hills.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Nickel to quarter size hail fell with a thunderstorm over the northern Black Hills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 13, 1:03 PM MST, 7 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 203 PM MDT TUE AUG 13 2013 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 201 PM MDT TUE AUG 13 2013 WATER VAPOR IMAGERY CONTINUES TO SHOW BLOCKING PATTERN ACROSS THE CONUS WITH UPPER RIDGING CENTERED ACROSS THE ROCKIES INTO THE HIGH PLAINS. SURFACE ANALYSIS SHOWS HIGH PRESSURE ACROSS THE DAKOTAS WITH THE FRONTAL BOUNDARY STRETCHED ACROSS CENTRAL SD. STORMS HAVE STARTED FIRING ACROSS NORTHWEST SD INTO THE BLACK HILLS AREA WITH A COUPLE SEVERE AT THIS TIME. STORMS WILL CONTINUE TO DEVELOP OVER THE NEXT FEW HOURS OVER THE AREA. THE BEST INSTABILITY IS ACROSS SE MONTANA THROUGH WESTERN SD WITH MLCAPE OF 2000 TO 2500 J/KG. LOW LEVEL SHEAR IS OVERALL WEAK...BUT IS BEST ACROSS NW SD. WITH DEEP INSTABILITY...ENOUGH SHEAR FOR CONTINUED SUPERCELL DEVELOPMENT INTO THIS EVENING...AND PERHAPS AN ISOLATED SEVERE STORM THROUGH THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS TODAY AND TONIGHT. STORMS WILL AGAIN BE SLOW MOVING AND HAVE THE POTENTIAL FOR PRODUCING LOCALLY HEAVY RAINFALL. LITTLE CHANGE TO THE OVERALL PATTERN TOMORROW WITH UPPER RIDGING AXIS WEST OF THE AREA. LINGERING STORMS ARE POSSIBLE ACROSS THE AREA TOMORROW MORNING...BUT A REDEVELOPMENT OF STORMS ARE EXPECTED IN THE AFTERNOON. INSTABILITY IS PROGGED TO BE WEAKER TOMORROW...WITH RELATIVELY WEAK SHEAR CONTINUING. SUBTLE WAVES WILL HELP TRIGGER CONVECTION...BUT ASIDE FOR AN ISOLATED SEVERE STORM OR TWO...SEVERE WEATHER IS NOT EXPECTED. WEAK STEERING WINDS WILL AGAIN RESULT IN SLOW STORM MOTION. && .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 201 PM MDT TUE AUG 13 2013 MEAN WESTERN NOAM RIDGING TO REMAIN IN THE PERIOD...WITH DOWNSTREAM MEAN NEGATIVE HEIGHT ANOMALIES LINGERING BUT WEAKENING IN THE EASTERN NOAM. PATTERN CHANGE WILL OCCUR AS THE NE PAC PERSISTENT UPPER TROUGH IS FORECAST TO CYCLE...WITH UPPER RIDGING EXPECTED OVER THE NORTHERN PLAINS FRIDAY THROUGH MUCH OF NEXT WEEK. MID LEVEL TROUGH AND ASSOCIATED SFC REFLECTION STILL ON TRACK TO PROGRESS THROUGH THE REGION SUNDAY/SUNDAY NIGHT...WITH CONTINUED CHANCES FOR SHRA/TS THEN. OTHERWISE...HAVE KEPT THE REMAINDER OF THE PERIOD DRY...SAVE FOR THIS THUR WHEN THE LAST IN A SERIES OF DISTURBANCES WILL EXIT THE REGION. FAIRLY WARM TEMPS EXPECTED AS THE UPPER RIDGE TILTS OVER THE REGION SAT-SUN...THEN AGAIN TUESDAY WITH A RESURGENCE OF THE WESTERN NOAM RIDGE. THERE IS SOME LINGERING UNCERTAINTY TO HOW FAR EAST AND NORTH THE UPPER RIDGE WILL BUILD...WHICH WILL HAVE A LARGE IMPACT OF LOCAL TEMPS/MOISTURE. DOWNSTREAM DEVELOPMENTS WILL ALSO HAVE AN EFFECT ON THIS PROCESS...MAINLY BEING IF THE PERSISTENT EASTERN NOAM TROUGH RETURNS...HINTED AT IN THE ECMWF NEXT WEEK BEYOND THE CURRENT FORECAST PERIOD. BEFORE THE NEXT PATTERN IS ESTABLISHED...SLIGHTLY PROGRESSIVE FLOW/WARMER TEMPS/AND DECREASING LL MOISTURE LOOKS PROBABLE IN THE PERIOD. HAVE OPTED TO SIDE ON THE WARMER SIDE OF MIDDLE GUIDANCE NUMBERS GIVEN THE DIRER PATTERN...WHICH LOOKS TO REMAIN THROUGH MUCH OF THE PERIOD ATTM. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON ISSUED AT 201 PM MDT TUE AUG 13 2013 VFR CONDITIONS ARE EXPECTED THROUGH MOST OF THE PERIOD SAVE IN AN NEAR SCT TS THIS AFTERNOON AND TONIGHT. MVFR/IFR CIGS WILL BE POSSIBLE ONCE AGAIN TOWARD DAWN OVER THE EASTERN FA...WITH EASTERLY FLOW POSSIBLY PUSHING STRATUS BACK INTO THE EASTERN BH FOOTHILLS TUE MORNING. DID HINT AT THIS IN THE RAP TAF. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...13 LONG TERM...JC AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 633 AM MDT TUE AUG 13 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 633 AM MDT (733 AM CDT) TUE AUG 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE... MAINLY DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS WITH ANY SEVERE STORMS. STRONGER AND SLOWER MOVING STORMS COULD PRODUCE HEAVY RAINFALL AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY AND THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY BE STRONG TO SEVERE WITH HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1237 PM MDT TUE AUG 13 2013
SDZ001-131900-
HARDING SD-
1237 PM MDT TUE AUG 13 2013
...STRONG THUNDERSTORM OVER WESTERN HARDING COUNTY...
AT 1232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CAMP CROOK...OR 25 MILES WEST OF
BUFFALO...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CAMP CROOK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4553 10385 4540 10404 4541 10405 4561 10405
4562 10405
TIME...MOT...LOC 1837Z 309DEG 10KT 4550 10404
JCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 120 PM MDT TUE AUG 13 2013 SDZ029-131945- SOUTHERN BLACK HILLS SD- 120 PM MDT TUE AUG 13 2013 ...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER COUNTY... AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JEWEL CAVE...OR 15 MILES WEST OF DOWNTOWN CUSTER...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF NORTHWESTERN CUSTER COUNTY NORTHWEST OF JEWEL CAVE. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4379 10378 4372 10388 4380 10398 4386 10390 TIME...MOT...LOC 1920Z 317DEG 5KT 4379 10389 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
134 PM MDT TUE AUG 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND GST 3 SSE HARDING 45.36N 103.81W
08/13/2013 E60 MPH HARDING SD TRAINED SPOTTER
VERY HEAVY RAIN.
&&
DBARBERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT TUE AUG 13 2013 SDZ029-132030- SOUTHERN BLACK HILLS SD- 200 PM MDT TUE AUG 13 2013 ...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER COUNTY... AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JEWEL CAVE...OR 12 MILES WEST OF DOWNTOWN CUSTER...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... JEWEL CAVE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4377 10374 4371 10383 4375 10391 4381 10386 TIME...MOT...LOC 2000Z 305DEG 4KT 4376 10384 JC
The Rapid City radar (KUDX), 74 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470609, 475941.